Volume 11, issue 4 (2011)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 6, 3213–3852
Issue 5, 2565–3212
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Bounds for fixed points and fixed subgroups on surfaces and graphs

Boju Jiang, Shida Wang and Qiang Zhang

Algebraic & Geometric Topology 11 (2011) 2297–2318
Abstract

We consider selfmaps of hyperbolic surfaces and graphs, and give some bounds involving the rank and the index of fixed point classes. One consequence is a rank bound for fixed subgroups of surface group endomorphisms, similar to the Bestvina–Handel bound (originally known as the Scott conjecture) for free group automorphisms.

When the selfmap is homotopic to a homeomorphism, we rely on Thurston’s classification of surface automorphisms. When the surface has boundary, we work with its spine, and Bestvina–Handel’s theory of train track maps on graphs plays an essential role.

It turns out that the control of empty fixed point classes (for surface automorphisms) presents a special challenge. For this purpose, an alternative definition of fixed point class is introduced, which avoids covering spaces hence is more convenient for geometric discussions.

Keywords
fixed point class, index, fixed subgroup, rank, surface map, surface group endomorphism, graph map, free group endomorphism
Mathematical Subject Classification 2000
Primary: 55M20, 57M07
Secondary: 20F34, 57M15, 57N05
References
Publication
Received: 10 October 2010
Revised: 16 February 2011
Accepted: 21 February 2011
Published: 26 August 2011
Authors
Boju Jiang
Department of Mathematics
Peking University
Beijing 100871
China
Shida Wang
Department of Mathematics
Indiana University
Bloomington IN 47405
USA
Qiang Zhang
School of Science
Xi’an Jiaotong University
Xi’an 710049
China